New Mexico, 2004

Hail in New Mexico, July 17, 2004

July 17, 2004 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 17, 2:00 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 17, 2:00 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SAT JUL 17 2004

CORRECTED PRELIMINARY POINT TEMPS/POPS TABLE

.DISCUSSION...HIGH PRESSURE ALOFT WILL WOBBLE IN THE VICINITY OF THE
RIO GRANDE VALLEY AND WESTERN MOUNTAINS THROUGH THE EXTENDED. THIS
POSITION WILL SUBJECT THE NORTHERN MOUNTAINS AND NORTHEAST TO
NORTHWEST FLOW ALOFT AND OCCASIONAL PASSING SHORTWAVES.
THEREFORE...DAILY ROUNDS OF MAINLY AFTERNOON AND EVENING
CONVECTION WILL CONTINUE TO FAVOR THE NORTHEAST THROUGH THE
EXTENDED WITH MODELS CURRENTLY HIGHLIGHTING THE REMAINDER OF THE
WEEKEND AND THE LATTER PART OF THE COMING WEEK AS THE MOST ACTIVE
PERIODS. ELSEWHERE...THE POSITION OF THE HIGH ALOFT WILL INHIBIT
MORE THAN ISOLATED CONVECTION...UNTIL THE LATTER PART OF NEXT WEEK...
WHEN GFS SUGGESTS A RELATIVELY STRONG BACK DOOR COOL FRONT WILL USHER
MOISTURE RICH LOW LEVEL AIR ALL OF THE WAY TO THE CONTINENTAL
DIVIDE...FUELING INCREASED CONVECTION CENTRAL AND EAST.

NEAR TERM...THE THREAT OF FLASH FLOODING REMAINS SIGNIFICANT IN
COLFAX AND UNION COUNTIES THIS EVENING WITH PRECIPTABLE WATER ABOVE
AN INCH...DEWPOINTS AROUND 60 AND PASSING PERTURBATIONS IN
WEAK NORTHWEST FLOW ALOFT. FORTUNATELY...THE LATEST GUIDANCE
TRIMMED BACK THE QPF FOR SUNDAY WITH MORE OF A SOUTHWESTERLY
COMPONENT TO THE LOW LEVEL FLOW. ALSO...WATCH FOR EAST WINDS IN THE
CENTRAL VALLEY BELOW CANYONS FROM 20 TO 35 MPH AGAIN TONIGHT. DLC

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 066/095 065/095 065 44321
GALLUP.................... 056/090 056/089 056 44221
GRANTS.................... 056/089 056/089 057 44321
GLENWOOD.................. 060/094 062/094 065 44321
CHAMA..................... 049/083 052/081 051 44432
LOS ALAMOS................ 058/085 055/087 057 44322
RED RIVER................. 047/076 044/076 044 44533
TAOS...................... 056/086 053/086 054 44433
SANTA FE.................. 058/086 056/090 058 44422
SANTA FE AIRPORT.......... 060/088 058/091 060 44422
ESPANOLA.................. 061/091 059/092 061 44322
ALBUQUERQUE HEIGHTS....... 069/092 069/094 070 44212
ALBUQUERQUE VALLEY........ 067/093 068/095 069 44212
ALBUQUERQUE FOOTHILLS..... 067/089 067/091 068 44212
ALBUQUERQUE WEST MESA..... 068/092 068/093 069 44212
SOCORRO................... 065/095 065/096 067 44111
SANDIA PARK/CEDAR CREST... 060/083 061/085 062 44222
MORIARTY/ESTANCIA......... 056/090 056/092 057 44222
CARRIZOZO................. 058/094 059/094 062 44112
RUIDOSO................... 053/084 055/084 058 44112
RATON..................... 056/086 053/087 054 44633
LAS VEGAS................. 055/087 055/087 057 44423
ROY....................... 059/088 058/089 060 44533
CLAYTON................... 061/088 061/092 064 44522
SANTA ROSA................ 064/094 063/096 065 44323
TUCUMCARI................. 066/093 066/096 068 44533
FORT SUMNER............... 064/095 066/097 068 44333
CLOVIS.................... 065/093 066/095 068 44433
PORTALES.................. 065/094 066/096 068 44333
ROSWELL................... 068/096 069/100 070 44222
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
UNTIL 1000 PM MDT NMZ005-007.

&&

44
Hazardous weather outlook, Jul 17, 10:51 AM MST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1151 AM MDT SAT JUL 17 2004

UPDATED FOR FLASH FLOOD WATCH

NMZ001>021-181200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
1151 AM MDT SAT JUL 17 2004

...FLOOD WATCH FOR FLASH FLOODING IN COLFAX AND UNION COUNTIES FROM
NOON TODAY UNTIL 1000 PM MDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...A FEW STRONG THUNDERSTORMS ARE LIKELY OVER NORTHEAST NEW
MEXICO THIS AFTERNOON INTO TONIGHT. WIND GUSTS TO 50 MPH...HAIL TO
ONE HALF INCH IN DIAMETER AND BRIEF TORRENTIAL RAIN ARE ALL POSSIBLE
IN ANY THUNDERSTORM FROM ROUGHLY RATON TO ROY...TUCUMCARI AND CLOVIS
ON EAST TO THE TEXAS BORDER. THIS AFTERNOON AND THIS EVENING...A FEW
THUNDERSTORMS IN COLFAX AND UNION COUTIES COULD PRODUCE 1 TO 3
INCHES OF RAIN IN THE SAME AREAS THAT RECEIVED HEAVY RAIN YESTERDAY
AND LAST NIGHT. SEE THE LATEST FLASH FLOOD WATCH FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

WE MAY NEED SPOTTERS TO REPORT ON FLASH FLOODING IN COLFAX AND UNION
COUNTIES FROM NOON UNTIL 1000 PM MDT. PLEASE RELAY ALL SEVERE
WEATHER REPORTS THE THE NATIONAL WEATHER SERVICE VIA OUR TOLL FREE
NUMBER...888 386 7637.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...A FEW STRONG
THUNDERSTORMS ARE POSSIBLE OVER EASTERN NEW MEXICO. WIND GUSTS TO 45
MPH...SMALL HAIL AND BRIEF HEAVY RAIN CAN OCCUR WITH ANY
THUNDERSTORM. ON SUNDAY...THUNDERSTORMS IN COLFAX AND UNION COUNTIES
COULD PRODUCE MORE HEAVY RAIN. REMEMBER...WEATHER CAN CHANGE VERY
RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR
PLANNING PURPOSES.

DLC

In the hours before

Special weather statement, Jul 17, 5:31 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
631 PM MDT SAT JUL 17 2004

NMZ005>007-012-013-180230-
CONCHAS LAKE/GUADALUPE COUNTY-FAR NORTHEAST PLAINS-HARDING COUNTY-
NORTHEAST HIGHLANDS-QUAY COUNTY-
631 PM MDT SAT JUL 17 2004

...STRONG THUNDERSTORMS OVER NORTHEAST NEW MEXICO...

AT 615 PM MDT...A LINE OF STRONG THUNDERSTORMS EXTENDED SOUTHWEST
FROM MOUNT DORA IN CENTRAL UNION INTO NORTHWEST HARDING...
MORA AND SAN MIGUEL COUNTIES. THE TOWNS OF MOUNT DORA...ROY...
WAGON MOUND...WATROUS AND MORA WILL BE AFFECTED BY THIS LINE
BETWEEN 630 PM AND 715 PM. THE MAIN THREAT FROM THESE STORMS IS
TORRENTIAL RAINFALL. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE
POSSIBLE OVER THE NEXT FEW HOURS AS THIS LINE MOVES SOUTHEAST NEAR 20
MPH. PEA TO MARBLE SIZE HAIL...WIND GUSTS TO 40 MPH AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE ALSO EXPECTED FROM THESE STORMS. THE
LINE OF STORMS WILL EXTEND FROM CLAYTON TO MOSQUERO TO LAS VEGAS
BETWEEN 7 AND 800 PM...POSSIBLY APPROACHING THE CONCHAS LAKE AREA...
NORTHERN QUAY AND GUADALUPE COUNTIES AFTER 800 PM.

A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT FOR COLFAX AND
UNION COUNTIES UNTIL 1000 PM MDT.  USE PRECAUTION IF WATER IS
OBSERVED RUNNING OVER HIGHWAYS AND ROADWAYS. SMALL STREAMS...
CREEKS AND ARROYOS ARE LIKELY TO FILL AND POSSIBLE FLOW OVER
THEIR BANKS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Quay

When
July 17, 7:15 PM MST
Where
Quay County, 1 mi E of San Jon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.100, -103.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416719.